Batches of Nova Max Glucose Test Strips could give erroneous, overly high blood sugar readings
TUESDAY, July 30, 2013 (HealthDay News) -- Certain diabetes blood sugar testing strips are being recalled by their maker, Nova Diabetes Care, because they may give users false, abnormally high readings, according to the U.S. Food and Drug Administration.
Twenty-one lots of the Nova Max Glucose Test Strips, as well as Nova Max Plus glucose meter kits that contain the test strips from the recalled lots, are part of the voluntary recall.
One expert called the recall "concerning."
"This is especially worrisome for patients who use insulin, as they depend on their fasting blood sugars to determine the amount of insulin they require," explained Dr. Alyson Myers, an endocrinologist at North Shore University Hospital in Manhasset, N.Y. "As a result, patients may over-correct their blood sugars, causing hypoglycemia [low blood sugar], which in severe cases can lead to loss of consciousness or permanent neurological damage."
"The symptoms of low blood glucose include shaking, sweating and confusion," added another expert, Virginia Peragallo-Dittko, executive director of the Diabetes and Obesity Institute at Winthrop-University Hospital in Mineola, NY. "People can pass out or have seizures if low blood glucose is not treated with glucose or sweet drinks right away."
Nova Diabetes Care said it has notified all registered users about the recall, along with health care providers who recommend the products, pharmacies that sell them and companies that distribute them.
Patients should immediately stop using the test strips from the recalled lots, the FDA said. They can check to confirm if they have test strips from the recalled lots by going to Nova Diabetes Care's website or by phoning the company at 1-800-681-7390.
Diabetes patients should be aware of symptoms of high blood sugar (hyperglycemia) and low blood sugar and should contact their health care provider for advice on how to treat the symptoms, the FDA said.
The U.S. National Institute of Diabetes and Digestive and Kidney Diseases has more about diabetes (http://diabetes.niddk.nih.gov/dm/pubs/overview/ ).
SOURCES: Virginia Peragallo-Dittko, RN, executive director, Diabetes and Obesity Institute, Winthrop-University Hospital, Mineola, NY; Alyson Myers, M.D., endocrinologist, North Shore University Hospital, Manhasset, N.Y.; U.S. Food and Drug Administration, news release, July 29, 2013